Acetaminophen: No More Baby Drops

by Pregnancy.org Staff

crying babyYour baby's got a fever. You rush to the store, reach for the baby drops and can't find them! What happened?

Overdoses of acetaminophen are among the most frequent poisonings seen in emergency departments and can lead to acute liver failure. In response, drug makers have stopped making concentrated infant drops. Instead all liquid pain medication will be the same concentration. Manufacturers hope to reduce the confusing surrounding how much your child should be taking.

New Product Information

Concentration: The current single ingredient acetaminophen which is 160mg/5ml, will become the only liquid concentration for children under the age of 12.

Dispensers: These products will come with age-appropriate dosing devices. including syringes and dosing cups for different aged children -- syringes with dose restrictors will be for babies and clearly marked cups for children up to age 12.

Dosage guidelines and dispenser match: The dispenser should be marked with calibrated units of measurement that will match the units of measurement on the medication label.

Our Safety Recommendations

The old packaging will be phased out as the new arrives. In the meantime, these tips will help keep your baby safe, even when a bleary-eyed parent gives medicine in the middle of the night.

  • Read the labeling and your dose instructions. Make sure the units of measurement match what's on the device.
  • Use the provided dispenser or a standard measuring spoon if instructions call for a teaspoon or tablespoon.
  • If uncertain how much to give your baby, call your doctor or pharmacist.

More about baby fevers:
My Baby's Got a Fever!
Choosing a Fever Thermometer

Copyright © Pregnancy.org.